Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 58, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 11, 2002, 4:35 PM EDT for Beaufort County, Colleton County, South Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2002, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 11, 2002, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Beaufort County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:55 PM EDT | Thunderstorm Wind 52 E | Jacksonboro, SC | Large limbs and trees were down. |
| Jul 11, 5:00 PM EDT | Thunderstorm Wind 52 E | Gardens Corner, SC | Several trees and large limbs were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2542 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
880 WUUS52 KCHS 112035 SVRCHS SCC013-029-112115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 434 PM EDT THU JUL 11 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA. SOUTHEASTERN COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA. * UNTIL 515 PM EDT. * AT 434 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF BENNETTS POINT TO 7 MILES NORTH OF BEAUFORT...OR FROM 11 MILES NORTHWEST OF EDISTO BEACH TO 7 MILES NORTH OF BEAUFORT...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BEAUFORT. PORT ROYAL. PARRIS ISLAND. FRIPP ISLAND. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3255 8068 3217 8084 3235 8031 3265 8041
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:37 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 11, 3:37 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 337 PM EDT THU JUL 11 2002 COLD FRONT SNAKES FROM NC/SC BORDER THROUGH APPALACHIANS TO SOUTHERN KY. FRONT WILL SINK SOUTH TONIGHT...EVENTUALLY STALLING OUT SOMEWHERE OVER SOUTH COASTAL SC FRIDAY AND LINGERING IN THE AREA INTO THE WEEKEND. WITH FRONT ACTING AS FOCUSING MECHANISM AND ABUNDANT MOISTURE ACROSS THE AREA...PWS AROUND 2 INCHES...WENT WITH LIKEY POPS ALL AREAS TONIGHT THROUGH SATURDAY. GUIDANCE TEMPS LOOKED GOOD WITH ONLY MINOR ADJUSTMENTS. CWF...WITH BNDRY TO MOVE INTO THE NRN WATERS WILL SHIFT WINDS TO NE LATER TONIGHT AND INTO EARLY FRI. STILL SOME UNCERTAINTY WITH WIND DIR AS WEAK WAVES MOVE OFF THE COAST ALONG THE FRONT WHICH COULD ALLOW THE FRONT TO SAG S BRIEFLY. AS OF NOW WILL INDICATE SRLY FLOW TO CONTINUE THROUGH TUE AS THE BNDRY LINGERS TO THE N OF THE WATERS. WINDS COULD INCREASE TONIGHT OUT OF THE SW OVER THE SRN WATERS THEN THE GRADIENT IS EXPECTED TO WEAKEN. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED. CHS 75 84 75 84 / 60 60 60 60 SAV 75 86 75 86 / 60 60 60 60 CHL 75 84 75 84 / 60 60 60 60 NBC 75 84 75 84 / 60 60 60 60 RBW 73 82 73 82 / 60 60 60 60 .CHS... GA...NONE. SC...NONE. HSA/SLF
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 40 min |
| Jul 11, 4:02 PM EDT | Special Marine Warning | CHS | 58 min | |
| Jul 11, 5:05 PM EDT | Special Marine Warning | CHS | 55 min | |
| Jul 11, 5:05 PM EDT | Special Marine Warning | CHS | 55 min | |
| Jul 11, 5:12 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.